Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 35, NWS North Platte, NE

May 29, 2009Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2009, 5:40 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 5:40 PM CDT (22:40 UTC)
Expired
May 29, 2009, 6:30 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:12 PM CDTHAIL 0.51 S Wood Lake, NE
May 29, 6:15 PM CDTHAIL 12 S Wood Lake, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292240
SVRLBF
NEC017-031-292330-
/O.NEW.KLBF.SV.W.0035.090529T2240Z-090529T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES NORTHWEST OF JOHNSTOWN...OR 15 MILES SOUTHEAST OF
  VALENTINE...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSTOWN BY 620 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4262 9984 4237 9999 4265 10052 4277 10040
TIME...MOT...LOC 2241Z 300DEG 22KT 4267 10036

$$

13
4 follow-up statements
000 
WWUS53 KLBF 292253
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT FRI MAY 29 2009

NEC017-031-292330-
/O.CON.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/
BROWN NE-CHERRY NE-
553 PM CDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL CHERRY AND CENTRAL BROWN COUNTIES...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOOD LAKE...OR 21 MILES SOUTHEAST OF VALENTINE...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSTOWN BY 620 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4274 10038 4262 9984 4237 9999 4261 10044
TIME...MOT...LOC 2253Z 300DEG 22KT 4263 10028

$$

13
000 
WWUS53 KLBF 292304
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT FRI MAY 29 2009

NEC017-031-292330-
/O.CON.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/
BROWN NE-CHERRY NE-
604 PM CDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL CHERRY AND CENTRAL BROWN COUNTIES...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOOD LAKE...OR 20 MILES WEST OF AINSWORTH...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSTOWN BY 620 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4271 10033 4262 9984 4237 9999 4257 10037
TIME...MOT...LOC 2304Z 300DEG 22KT 4260 10020

$$

13
000 
WWUS53 KLBF 292316
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT FRI MAY 29 2009

NEC031-292327-
/O.CAN.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/
CHERRY NE-
616 PM CDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY IS
CANCELLED...

LAT...LON 4247 10018 4267 10017 4262 9984 4237 9999
TIME...MOT...LOC 2317Z 300DEG 22KT 4256 10011

$$

NEC017-292330-
/O.CON.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/
BROWN NE-
616 PM CDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL BROWN COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JOHNSTOWN...OR 14 MILES WEST OF AINSWORTH...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BROWN COUNTY AT 630 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4247 10018 4267 10017 4262 9984 4237 9999
TIME...MOT...LOC 2317Z 300DEG 22KT 4256 10011

$$

13
000 
WWUS53 KLBF 292330
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT FRI MAY 29 2009

NEC017-292338-
/O.EXP.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/
BROWN NE-
630 PM CDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWN COUNTY WILL
EXPIRE AT 630 PM CDT...

THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS AT THIS TIME. THIS STORM WILL CONTINUE TO MOVE EASTWARD 
ACROSS CENTRAL BROWN COUNTY AND MAY CONTAIN SMALL HAIL AND BRIEF 
HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER WILL STILL BE POSSIBLE THE 
NEXT FEW HOURS ACROSS THE AREA...STAY TUNED FOR ANY ADDITIONAL 
WARNINGS OR STATEMENTS. 

LAT...LON 4247 10018 4267 10017 4262 9984 4237 9999
TIME...MOT...LOC 2328Z 300DEG 22KT 4253 10003

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 29, 3:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT FRI MAY 29 2009

.DISCUSSION...
FORECAST CHALLENGE IS TEMPERATURES IN THE NEAR TERM. AT 18Z FEW
CLOUDS WERE MOVING SOUTHEAST ACROSS THE NORTH CENTRAL WITH
TEMPERATURES RANGING FROM 72 AT ONL TO 84 AT IML. SURFACE HIGH
PRESSURE WAS RIDGING NORTHEAST FROM THE SOUTHWEST TO NORTHEAST
ACROSS BBW INTO WESTERN IA WITH A WEAK SURFACE BOUNDARY EXTENDING
FROM A LOW OVER NW SD SOUTHEAST OF CDR TO LNX AND INTO NW MISSOURI.
AT 18Z LAPS DATA SHOW GREATEST INSTABILITY ACROSS THE FAR
SOUTHWEST WHERE CAPE VALUES AOB 1230 J/KG AND POCKETS OF HIGHER
VALUES OVER THE PANHANDLE WHERE LITTLE CIN REMAINED. ACROSS THE
THE NORTH CENTRAL THE CAP IS STILL STRONG WHILE DEWPOINTS WERE ON
THE RISE INTO THE LOWER 50S. THE RUC SOLUTION SHOWS THE BACKDOOR
COLD FRONT ARRIVING BWTN 00Z TO 03Z INTO THE NORTHWEST THAT WILL
MOVE SOUTHEAST...WHILE THE BOUNDARY ACROSS THE SOUTHWEST LIFTS
NORTHEAST INTO THE EVENING. EITHER BOUNDARY COULD BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT AS DISTURBANCE MOVE SOUTHEAST THROUGH MID
EVENING WITH CONVECTION ISOLATED AS MOISTURE REMAINS LIMITED.
OVERNIGHT THE H85 JET STRENGTHENS FROM THE SOUTHWEST WITH THE
SURFACE LOW DEEPENING WHILE MOVING SOUTHEAST INTO IOWA SATURDAY
MORNING WITH THE FRONT TO THE SOUTH AND BACKED WEST TO THE FRONT
RANGE BY SATURDAY MORNING.

ON SATURDAY THE UPPER RIDGE BUILDS EAST WITH THE SURFACE HIGH
PRESSURE CENTER BUILDING SOUTHEAST THROUGH THE NORTHERN MIDWEST THAT
WILL RETURN UPSLOPE FLOW ON THE HIGH PLAINS. POPS LOWERED EAST OF
THE PANHANDLE AS MAIN FORCING SHIFTS WESTWARD WITH THE CHANCE OF
CONVECTION DEVELOPING ON THE HIGH PLAINS AND MOVING SOUTHEAST INTO
THE EVENING. THE EASTWARD PROGRESSION OF STORMS SHOULD BE LIMITED
BY DRIER AIR AS INDICATED IN NAM PROFILE SOUNDINGS. THEN H85
TEMPERATURES CREATE A POTENTIAL SPREAD IN TEMPERATURES ON SATURDAY
AS READINGS REACH INTO THE MID 20S IN THE SOUTHWEST TO AROUND 13
DEG C OVER THE NORTH CENTRAL. ALTHOUGH MID AND HIGH LEVEL
CLOUDINESS COULD HINDER HEATING POTENTIAL IN THE WEST BY AFTERNOON
WITH FORECAST HIGHS A MODEL BLEND.

SATURDAY NIGHT INTO SUNDAY ANOTHER COLD FRONT WILL MOVE ACROSS
MONTANA INTO NORTHWEST NEBRASKA BY SUNDAY EVENING. MODELS ARE
SHOWING SOME VARIATION IN POTENTIAL QPF GENERATED AS THIS SYSTEM
MOVES SOUTHEAST AND SLOWS FOR RAINFALL INTO THE EXTENDED PERIOD.
TAILORED FORECAST TOWARD A FORECAST AND MODEL BLEND THAT KEEPS
POPS GOING SUNDAY NIGHT INTO MONDAY WHEN THE FRONT WILL BE
POSITIONED EAST THROUGH SOUTHERN NEB. TEMPERATURES WILL TREND
UPWARDS AS MOISTURE DEEPENS FOR LOWS IN THE 50S TO LOW 60S INTO
MONDAY AS THE FRONTAL SYSTEM MOVES SLOWLY SOUTH INTO THE EXTENDED
PERIOD.

EXTENDED FORECAST FROM MONDAY THROUGH FRIDAY MOVES TOWARD A
COOLDOWN BEYOND MONDAY. LONG RANGE MODELS ARE IN FAIR AGREEMENT
WITH A COLD FRONT TO PUSH SOUTH ON MONDAY WITH EVENTUAL FRONTAL
POSITION TO IMPACT TEMPERATURES. THE FRONT PUSHES WELL SOUTH TO
THE GULF COAST STATES THROUGH WEDNESDAY THAT WILL ALLOW COOLER
CANADIAN AIR TO FLOW SOUTH TO DRIVE TEMPERATURES DOWN INTO THE
60S. BY THE END OF THE PERIOD MODELS DO DIVERGE IN HANDLING THE
CANADIAN HIGH PRESSURE WITH GFS A FASTER BUILDING THE HIGH
EASTWARD. TRENDED TEMPERATURES TOWARD THE GFS MEX GUIDANCE NUMBERS
THAT MAY NEED TO BE ADJUSTED DOWN FURTHER IF THE HIGH REMAINS
SETTLED OVER THE PLAINS. THE CHANCE FOR RAINFALL WILL FOCUS MONDAY
NIGHT INTO TUESDAY FOR HIGHEST POPS.

&&

.AVIATION...

BACKDOOR COLD FRONT WORKING S ACROSS CENTRAL NEB...WITH A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING. THUNDERSTORMS MAY BRIEFLY
IMPACT THE TAF SITES...HOWEVER MODELS HAVE SHIFTED THE FOCUS A
LITTLE EAST. KLBF SEEMS LESS LIKELY THAN KVTN SO HAVE REMOVED ALL
MENTION OF T FROM KLBF TAF. DID HOLD TO A CB ON THE CLOUDS FOR
KVTN...BUT CHANCES SEEM TO LOW TO CONTINUE TO INCLUDE T AT THIS
TIME...MAINLY DUE TO LACK OF MOISTURE. OVERNIGHT VARIABLE LIGHT
WINDS SHIFT TO THE NORTH BEHIND THE FRONT. IN SHORT VFR CONDITIONS
EXPECT ACROSS THE REGION...ONLY EXCEPTION WILL BE BRIEF MVFR VSBY
IN ISOLATED TSRA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...KECK
AVIATION...MASEK
Hazardous weather outlook, May 29, 3:09 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT FRI MAY 29 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
309 PM CDT FRI MAY 29 2009 /209 PM MDT FRI MAY 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS CENTRAL NEBRASKA THIS
EVENING. WHILE MOISTURE IS LIMITED...WIND PROFILES AND
INSTABILITY ARE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. A FEW
THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE
HAIL TO BE THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO CAN
NOT BE RULED OUT. THE AREA OF GREATEST RISK WILL BE ALONG A LINE
FROM THEDFORD TO BROKEN BOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON
AND EVENING FOR FAR WESTERN NEBRASKA.

A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON
THOUGH MONDAY NIGHT AS A COLD FRONT STALLS SOUTH OF THE OUTLOOK
AREA...ALLOWING MOISTURE AND INSTABILITY TO POOL. THUNDERSTORMS
MAY BE SLOW MOVING WITH HEAVY RAINFALL THE PRIMARY THREAT.

CONTINUED THUNDERSTORM CHANCES WILL REMAIN A POSSIBILITY WITH AN
ACTIVE PERIOD THROUGH MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR SUPERCELL
THUNDERSTORMS THIS ALONG A LINE FROM THEDFORD TO BROKEN BOW.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.